Hail, Logan
- When
- July 20, 2:08 PM CST
- Where
- Logan County, 8 mi W of Stapleton
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.483, -100.667
7 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 20, 1:52 PM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 252 PM CDT SUN JUL 20 2003 ...FORECAST CHALLENGES ARE PRECIP CHANCES IN THE NEAR TERM...THEN TEMPERATURES THROUGH MIDWEEK...THEN PRECIP CHANCES LATE THURSDAY AND FRIDAY... H5 ANALYSIS THIS AM INDICATIVE OF TROFING ACROSS THE ERN QUARTER OF THE CONUS WITH A RIDGE EXTENDING ACROSS THE WRN HALF OF THE CONUS. 5960 GPM HIGH ANCHORED ACROSS UT WITH A COUPLE OF WEAK WAVES ROTATING AROUND THIS FEATURE THIS MORNING...FIRST OVER NERN COLORADO...AND THE SECOND FARTHER WEST OVER NWRN WY. AT THE SFC...PER 88D DATA AND SFC OBS...FRONTAL BOUNDARY EXTENDS FROM AIA EWD TO MULLEN...EXTENDING NEWD TO NEAR BASSETT. CONVECTION HAS FIRED ALONG THIS BOUNDARY ATTM AND SHOWED SOME INITIAL AMBITION...BUT HAS WEAKENED A TAD IN THE PAST SEVERAL MINUTES. .SHORT TERM...MAIN CONCERN TONIGHT WILL BE PRECIP CHANCES AND SVR POTENTIAL. WB ZEROES AND FREEZING HTS ARE PRETTY HIGH TONIGHT SO HAIL THREAT SHOULD BE FAIRLY MARGINAL. IN FAR NERN ZONES HOWEVER...WB ZEROES ARE LOW ENOUGH TO SUPPORT LARGE HAIL...AND WITH 0-6 SHR APPROACHING 50KTS...BEST SVR THREAT THERE (NERN 4 COUNTIES). AFTER TONIGHT...FOCUS SHIFTS TO MONDAY NIGHT...AS A STRONG WAVE RIDES NWRLY FLOW ALOFT...SOUTH OUT OF ERN MT INTO THE DAKOTAS. GOOD ERLY UPSLOPE DEVELOPING ON THE BACK SIDE OF THE EXITING FRONT...WILL ALLOW DECENT LL MOISTURE TO POOL ACROSS THE FA MONDAY AFTN. ADDTL DYNAMICS NOTED VIA H3 JET STREAK WHICH ARRIVES LATE AFTN/EVE. AT THIS POINT...AM THINKING SVR THREAT WILL BE MORE PRONOUNCED THAN TONIGHT WITH 0-6 SHEAR NEARLY DOUBLE. DOWNBURST POTENTIAL BETTER TOMORROW NIGHT AS MID LVL WIND FIELD NOTABLY STRONGER. AFTER MONDAY...FOCUS OF FCST SHIFTS TO TEMPS AS A DECENT COOL DOWN IN THE CARDS FOR TUESDAY. H85 TEMPS BY TUESDAY DIP INTO THE LWR TEENS INTO THE NERN ZONES. THIS IS MARKEDLY COOLER THAN YSTRDYS RUNS. WILL TREND THESE DOWN ACCORDINGLY BUT KEEP THE ERN ZONES IN THE LWR 80S. FARTHER WEST...UPPR 80S/LWR 90S WILL SUFFICE. UPPR HIGH BEGINS TO BUILDS EAST INTO THE CENTRAL ROCKIES ON WEDS. WITH H5 HTS RISING A TAD...HIGH TEMPS WILL BEGIN TO REBOUND SOME...ESPECIALLY IN THE EAST. .EXTENDED...THURSDAY THROUGH SUNDAY...EXTENDED PDS NOT AS DEFINITE TODAY AS YESTERDAY. GFS INDICATING A SLOWER AMPLIFICATION OF THE SW HIGH INTO THE WEEKEND. PREFRONTAL TROF PASSAGE ON THURSDAY...FOLLOWED BY CDFNT FRIDAY INTO SATURDAY POPS RETAINED ON FRIDAY AND SATURDAY...HOWEVER I WILL PLAN ON INITIATING THESE A LITTLE EARLIER ON THURSDAY GIVEN DECENT SURFACE FOCUS...LOWER AMPLITUDE OF WRN RIDGE...AND ADEQUATE LL MOISTURE. FRONT WILL CLEAR FA EARLY ON SUNDAY. WITH THIS IN MIND...SUN AFTN/NIGHT TIME FRAME LOOKS DRY FOR NOW WITH TEMPS JUST UNDER CLIMO. FOR TEMPS ON THURSDAY THROUGH SATURDAY...GFS...ECMWF...AND CANADIAN SOLNS ALL ADVERTISING A WEAKER HIGH...SO A COMBINATION OF H85 TEMPS AND GUIDANCE WILL BE UTILIZED. .LBF...NONE. CLB
NEZ004>010-022>029-035>038-056>059-069>071-094-211030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1145 AM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER MAINLY OVER NORTH CENTRAL NEBRASKA...EAST OF A LINE FROM VALENTINE TO MULLEN TO NORTH PLATTE. A COOL FRONT WILL SAG SOUTH ACROSS THE OUTLOOK AREA TODAY. THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG THIS FRONT THIS AFTERNOON AND TONIGHT. THE ATMOSPHERE OVER NORTH CENTRAL NEBRASKA REMAINS HIGHLY UNSTABLE AND RIPE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP OVER THE NEBRASKA PANHANDLE AND PORTIONS OF SOUTHWEST NEBRASKA THIS AFTERNOON AND TONIGHT...WEST OF A LINE FROM GORDON TO NORTH PLATTE. SOME OF THESE STORMS MAY REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER MOST OF THE OUTLOOK AREA...WEST OF A LINE FROM AINSWORTH TO BURWELL. WINDS IN THE MID LEVELS OF THE ATMOSPHERE WILL STRENGTHEN ON MONDAY AS LOW PRESSURE FROM WESTERN KANSAS INTO THE NEBRASKA PANHANDLE DRAWS MOIST AND UNSTABLE AIR INTO THE OUTLOOK AREA. ANY THUNDERSTORMS WHICH DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. DRIER AIR WILL MOVE INTO THE OUTLOOK AREA ON TUESDAY AND WEDNESDAY THUS DIMINISHING THE CHANCES FOR THUNDERSTORMS. BY THURSDAY...MOISTURE WILL RETURN TO THE OUTLOOK AREA AS A SURFACE FRONT AND DISTURBANCE ALOFT PROVIDE THE FOCUS FOR THE CHANCE OF THUNDERSTORMS. A CONTINUED CHANCE FOR THUNDERSTORMS WILL EXIST FOR FRIDAY AND SATURDAY AS A SURFACE FRONT REMAINS NEARLY STATIONARY WITH MOIST AND UNSTABLE AIR RESIDING OVER THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT AS WELL AS MONDAY AFTERNOON AND EVENING. POWER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1002 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM 1 N ARTHUR NE 0.75 IN HAIL
07/19/03 ARTHUR
RLBThe North Platte radar (KLNX), 53 km away, was scanning. The volume nearest the first event began at 20:05 UTC.
7 hail. Local standard time, as filed.
Ping-pong ball to baseball size hail struck the east side of town. Hail damaged the bodies of nearly every vehicle and broke some windshields at an auto dealership and in residential areas on the east side of North Platte. Then the storm moved into the southeast section of town and continued to do damage to vehicles at retail shopping center parking lots. The hail also damaged 8 skylights in the Wal-Mart Super Center store. One middle aged woman was struck in the head by a hailstone in the Wal-Mart parking lot. She was taken to the hospital for stitches. Then the storm severely damaged nearly every vehicle at 2 more auto dealerships as it moved south of Interstate 80.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370741, 5370743, 5370742, 5370744, 5370068, 5370069, 5370070.